Intended for healthcare professionals

Practice Therapeutics

Treatments for paracetamol poisoning

BMJ 2016; 353 doi: https://doi.org/10.1136/bmj.i2579 (Published 18 May 2016) Cite this as: BMJ 2016;353:i2579

Re: Treatments for paracetamol poisoning

In their timely article on paracetamol poisoning, Buckley et al. [1] highlight differences in international guidance for treating paracetamol poisoning. Following advice from the Commission for Human Medicines (CHM) in 2012, [2] the UK now uses a lower paracetamol nomogram treatment threshold for treating acute poisoning with acetylcysteine than almost all other countries worldwide. As they point out, this means that many more patients at very low risk of toxicity are now admitted to hospital and treated. The authors, however, did not mention that the risk of anaphylactoid reactions is significantly higher in this group with lower paracetamol concentrations [3,4] increasing further the burden of adverse effects. The financial impact of this change has also been substantial, [5] without evidence of a beneficial impact on mortality so far. [6]
Increasing the proportion of patients presenting with acute overdose who receive acetylcysteine was an intended consequence of the 2012 CHM advice, but this also appears to have had a major impact on patients with chronic excessive paracetamol use, something not considered in their review [2]. The CHM recommendations that acetylcysteine should be given for all staggered overdoses (without defining a dose threshold) and that risk factors for paracetamol-induced hepatotoxicity (chronic alcoholism, use of enzyme inducing drugs, starvation etc.) should not be used in the assessment of patients cut across previous UK guidance for the management of chronic poisoning. As a result many more of these patients are being referred to hospitals, admitted and treated. [5] Importantly, children appear to have been disproportionately affected, because they are commonly subject to minor therapeutic errors involving paracetamol .[7] This is regrettable because of the upset to the child from a hospital admission for intravenous drug therapy that we believe to be unnecessary in the great majority, considering the extreme rarity of severe hepatotoxicity from accidental paracetamol poisoning in younger children. Australia and New Zealand guidelines,[8] recently updated by some of the authors of this review, provide a useful approach to the management of chronic excess ingestion, recommending acetylcysteine use only when there is evidence of liver injury (ALT>50U/L) or a paracetamol concentration above 20mg/L (approximately a therapeutic concentration). In the future, use of new biomarkers of liver injury may improve risk stratification further as these have substantially higher sensitivity than ALT for detecting early liver damage. [9]
There is an important inaccuracy in the reporting of dose thresholds for treatment advised in the UK for patients with acute overdose presenting after 8 hours in Buckley et al’s article. Under these circumstances, TOXBASE®, the officially sanctioned poisons information database provided the UK National Poisons Information Service, advises that immediate acetylcysteine is needed when the ingested dose is thought to be >150 mg/kg (rather than >75 mg/kg as quoted in the article). This is because the risk of severe hepatotoxicity is very low with single doses < 150 mg/kg and it is reasonable to wait for plasma paracetamol concentration results before deciding on use of acetylcysteine, even if the overdose was more than 8 hours ago.
It is not possible to define paracetamol doses that are completely free from any risk, considering that very rarely hepatotoxicity has been reported after therapeutic dosing, but there is a pressing need to review clinical guidance for management of paracetamol poisoning in the UK, especially chronic excessive paracetamol ingestion. Not only must the benefits of acetylcysteine treatment outweigh the risks of ADRs, but treatment must also be cost-effective, a consideration outside the terms of reference of the CHM.

Competing interests: Prof Thomas was a member of the Commission for Human Medicines until 2015 and a member of their Paracetamol Expert Group.

24 May 2016
Simon H Thomas
Hospital Consultant
D Nicholas Bateman, Pharmacology, Toxicology and Therapeutics, University/BHF Centre for Cardiovascular Science, University of Edinburgh, Edinburgh UK; James W Dear, Pharmacology, Toxicology and Therapeutics, University/BHF Centre for Cardiovascular Science, University of Edinburgh, Edinburgh UK
Medical Toxicology Centre
Newcastle University, Newcastle NE2 4HH